Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Hematology
Volume 2017 (2017), Article ID 1623907, 3 pages
https://doi.org/10.1155/2017/1623907
Case Report

Thrombotic Microangiopathy Secondary to Intravenous Abuse of Opana® ER

Geisinger Medical Center, Danville, PA, USA

Correspondence should be addressed to Kamia Thakur

Received 27 January 2017; Accepted 26 April 2017; Published 18 May 2017

Academic Editor: Kostas Konstantopoulos

Copyright © 2017 Kamia Thakur et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Opana ER (oxymorphone) is an opioid drug available throughout the United States, and intravenous abuse of the crushed oral formulation has been associated with drug-induced thrombotic microangiopathy. In this abstract, we describe two young patients who lived together and used Opana ER intravenously. Both presented with microangiopathic hemolytic anemia that mimicked thrombotic thrombocytopenic purpura (TTP). Treating this condition poses a clinical challenge, as it is difficult to distinguish it from TTP. The role for plasma exchange is not clear but can be used while awaiting the results of the ADAMTS-13 activity, but ultimately supportive care with drug discontinuation is the recommended therapy of choice. Patients should be counseled against Opana ER’s intravenous use, and users should be offered drug rehabilitation therapy.